Fiber supplements are generally a safe and easy way to boost the fiber in your diet. But if you take too much, they can cause some uncomfortable side effects and interfere with your body’s intake of important nutrients. Getting too much fiber can cause loose stools, abdominal discomfort, gas, and bloating. Some fiber supplements have been found to cause abdominal cramping, bloating, gas, and diarrhea - especially when taken in excess. Excess fiber can bind to iron, zinc, calcium, and magnesium and decrease their absorption when consumed at the same time as a meal. However, adults who consume the recommended amounts of fiber - 25 grams a day for women and 30 to 38 grams a day for men - are unlikely to have problems with nutrient absorption. When taken at the same time as medications, fiber supplements can also affect the absorption of certain drugs.
These guidelines can help you avoid side effects and interference with drug and nutrient absorption when you take fiber supplements:
- Check with your healthcare provider before starting a fiber supplement.
- Gradually increase the amount of fiber you take each day.
- Do not consume fiber in excess of what your body needs.
- Drink plenty of liquids - about 64 ounces daily - to avoid discomfort.
- Spread fiber intake throughout the day.
- Take fiber supplements separately from medication; take medications at least one hour before fiber supplements or two hours after fiber supplements.